Intrathecal baclofen withdrawal resembling serotonin syndrome in an adolescent boy with cerebral palsy

Academic Article

Abstract

  • Intrathecal baclofen (ITB) is increasingly being used to reduce spasticity among children with cerebral palsy, dystonia, and spinal cord injuries. However, complications such as withdrawal, which is a potentially life-threatening condition, can occur. Intrathecal baclofen withdrawal should be differentiated with autonomic dysreflexia, malignant hyperthermia, neuroleptic malignant syndrome, and serotonin syndrome. We report a case of ITB withdrawal secondary to low residual volume in the pump reservoir and resembling serotonin syndrome in an adolescent with cerebral palsy. He presented with agitation, diaphoresis, increasing spasticity, rigidity, jitteriness, hyperreflexia, clonus, tachycardia, hypertension, and rhabdomyolysis. Treatment consisted of emergent refilling of the pump, intravenous diazepam, and oral cyproheptadine. We also emphasize the importance of prompt recognition of ITB withdrawal among high-risk patients. © 2008 by Lippincott Williams & Wilkins.
  • Authors

    Published In

    Digital Object Identifier (doi)

    Author List

  • Salazar ML; Eiland LS
  • Start Page

  • 691
  • End Page

  • 693
  • Volume

  • 24
  • Issue

  • 10